Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 147, NWS Wilmington, NC

September 3, 1998Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Sep 3, 1998, 8:08 PM EDT for Brunswick County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1998, 8:08 PM EDT (00:08 UTC)
Expired
Sep 3, 1998, 8:40 PM EDT
In force
32 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 5:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WUUS1 KILM 040009 RRA
SVRILM
NCC019-040040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
808 PM EDT THU SEP 3 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 840 PM EDT

* AT 807 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH WINDS IN EXCESS OF 58 MPH 21 MILES SOUTH OF WILMINGTON OR 10
  MILES SOUTHEAST OF BOLIVIA MOVING NORTH AT 45 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        BOLIVIA                 BY 815 PM EDT
        ORTON PLANTATION        BY 815 PM EDT
        WINNABOW                BY 825 PM EDT
        BOILING SPRINGS LAKE    BY 825 PM EDT
        LELAND                  BY 835 PM EDT


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:50 PM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 3, 2:50 PM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT THU SEP 3 1998

RAH: CAN LIVE WITH FF WATCH MY CWA TNGT AND FRI MORNING. WINDS
SHOULD STAY JUST BELOW WIND AVSRY CRITERIA. CATEGORICAL RAIN AND
TSTMS TNGT...ENDING EARLY FRI. CLEARING AND DRIER FRI NIGHT-SAT.

CWF: PER COORD...GALE WARNING COASTAL WATERS AND SMALL CRAFT SHOULD
REMAIN IN PORT WORDING FOR SOUNDS. WINDS AND SEAS DECREASING
SIGNIFICANTLY FRI AFTN-FRI NIGHT WITH SHIFT TO NW.

DISCSN: EARL REMNANTS TRACKING N-NE AND NGM HAS DECENT HANDLE ON
SYSTEM THROUGH AT LEAST 18 HOURS...THEN TOO SLOW. THINK HEAVIER
WIDESPRED RAINS WILL BE W OF CWA BUT TRAINING OF CONVECTIVE BANDS
COULD PRODUCE FEW AREAS OF 2-4 INCHES. TORNADO THREAT WILL ADVANCE N
THIS EVE AND EXPECT NEW WATCH FOR ALL OF CWA LATER. UPR TROF
SWINGING THRU AND CIRCLN FROM EARL REMNANTS WILL EFFECTIVELY BRING
COLD FRONT THROUGH AREA LATE FRI-FRI NIGHT WITH WINDS TO NW AND
DRIER AIR MASS MOVING IN...RESULTING IN WARM AND DRY HOLIDAY
WEEKEND.

.MHX...GALE WARNING S OF CURRITUCK BEACH LIGHT TO SURF CITY.
       SOUNDS...SMALL CRAFT SHOULD REMAIN IN PORT

JBM

In the hours before

Special weather statement, Sep 3, 3:20 PM EDT, 4 hours 48 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 PM EDT THU SEP 3 1998

THE REMNANTS OF HURRICANE EARL WILL MOVE OVER NORTH CAROLINA THROUGH
FRIDAY AFTERNOON. RAIN WILL BE HEAVY AT TIMES REDUCING VISIBILITIES
TO LESS THAN A MILE. SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG
WINDS...SMALL HAIL...AND POSSIBLE TORNADOES.

WINDS WILL BE INCREASING TO 25 TO 35 MPH THIS AFTERNOON AND EVENING
WITH STRONGER GUSTS...UP TO 40 MPH...ESPECIALLY IN THE THUNDERSTORMS.

TRAVELLERS SHOULD BE AWARE OF REDUCED VISIBILITIES IN THE RAIN AND
FOG...PONDING OF WATER ON THE ROADWAYS...AND STRONG WINDS NEAR THE
THUNDERSTORMS. CONTI>NUE TO MONITOR THE SITUATION AND STAY TUNED FOR
FURTHER UPDATES ON THIS STORM.

CGG-G/WS
Local storm report, Sep 3, 5:01 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU SEP 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    LONG BEACH                NC   70 MPH TSTM GUST
09/03/98   BRUNSWICK

0415 PM    CONWAY                    SC   FLOODING
09/03/98   HORRY                          NINE INCHES OF STANDING
                                          WATER ON HIGHWAY 501 NEAR
                                          THE WAL MART.

0420 PM    WILMINGTON                NC   FLOODING
09/03/98   NEW HANOVER                    TWO AND A HALF FEET OF
                                          STANDING WATER ON ASTOR
                                          COURT IN WOODBERRY FOREST.

0425 PM    WRIGHTSVILLE BEACH        NC   FLOODING
09/03/98   NEW HANOVER                    TWO AND A HALF INCHES OF
                                          STANDING WATER ON MARINA
                                          STREET. THE WATER WAS UP
                                          TO THE DOORS OF PICKUPS.

0430 PM    LONG BEACH                NC   FLOODING
09/03/98   BRUNSWICK                      TWO ROADS WERE COVERED BY
                                          STANDING WATER AND WERE
                                          IMPASSABLE.
 R
0440 PM    WILMINGTON                NC   FLOODING
09/03/98   NEW HANOVER                    ONE FOOT OF STANDING WATER
                                          ON STREETS IN LANDFALL.
Local storm report, Sep 3, 5:01 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU SEP 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 PM    LONG BEACH                NC   70 MPH TSTM GUST
09/03/98   BRUNSWICK

0415 PM    CONWAY                    SC   FLOODING
09/03/98   HORRY                          NINE INCHES OF STANDING
                                          WATER ON HIGHWAY 501 NEAR
                                          THE WAL MART.

0420 PM    WILMINGTON                NC   FLOODING
09/03/98   NEW HANOVER                    TWO AND A HALF FEET OF
                                          STANDING WATER ON ASTOR
                                          COURT IN WOODBERRY FOREST.

0425 PM    WRIGHTSVILLE BEACH        NC   FLOODING
09/03/98   NEW HANOVER                    TWO AND A HALF INCHES OF
                                          STANDING WATER ON MARINA
                                          STREET. THE WATER WAS UP
                                          TO THE DOORS OF PICKUPS.

0430 PM    LONG BEACH                NC   FLOODING
09/03/98   BRUNSWICK                      TWO ROADS WERE COVERED BY
                                          STANDING WATER AND WERE
                                          IMPASSABLE.
 R
0440 PM    WILMINGTON                NC   FLOODING
09/03/98   NEW HANOVER                    ONE FOOT OF STANDING WATER
                                          ON STREETS IN LANDFALL.
Local storm report, Sep 3, 5:55 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
555 PM EDT THU SEP 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    15 NW GEORGETOWN          SC   TORNADO
09/03/98   GEORGETOWN                     REPORTED TO 911 DISPATCHER
                                          BY PUBLIC ON CHOPEE ROAD

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.